Alert archive / Missouri / Tornado Warnings in 2008
Tornado Warning 170, NWS Springfield, MO
NWS Springfield, MO issued this tornado warning at Sep 11, 2008, 4:21 PM CDT for Douglas County, Ozark County, Taney County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2008, 4:21 PM CDT (21:21 UTC)
- Expired
- Sep 11, 2008, 5:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
Counties Douglas County, MO, Ozark County, MO, Taney County, MO
The radar
The Springfield radar (KSGF), 73 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 336 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 627 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KSGF 112121 TORSGF MOC067-153-213-112200- /O.NEW.KSGF.TO.W.0170.080911T2121Z-080911T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 421 PM CDT THU SEP 11 2008 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * TORNADO WARNING FOR... NORTHEASTERN TANEY COUNTY IN SOUTHWEST MISSOURI... NORTHWESTERN OZARK COUNTY IN SOUTHWEST MISSOURI... SOUTHWESTERN DOUGLAS COUNTY IN SOUTHWEST MISSOURI... * UNTIL 500 PM CDT. * AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 5 MILES SOUTHEAST OF TANEYVILLE...OR 8 MILES EAST OF FORSYTH...MOVING NORTHEAST AT 18 MPH. * THE TORNADO WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN TANEY...NORTHWESTERN OZARK AND SOUTHWESTERN DOUGLAS COUNTIES... INCLUDING THE TOWNS OF BRADLEYVILLE...BROWNBRANCH AND ROME. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3695 9268 3675 9256 3662 9300 3669 9307 TIME...MOT...LOC 2120Z 242DEG 16KT 3670 9295 $$ HATCH
2 follow-up statements
000 WWUS53 KSGF 112132 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 432 PM CDT THU SEP 11 2008 MOC067-153-213-112200- /O.CON.KSGF.TO.W.0170.000000T0000Z-080911T2200Z/ DOUGLAS MO-TANEY MO-OZARK MO- 432 PM CDT THU SEP 11 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR NORTHEASTERN TANEY...NORTHWESTERN OZARK AND SOUTHWESTERN DOUGLAS COUNTIES... AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO NEAR BRADLEYVILLE...OR 12 MILES EAST OF FORSYTH... MOVING EAST AT 17 MPH. THIS TORNADO WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN TANEY...NORTHWESTERN OZARK AND SOUTHWESTERN DOUGLAS COUNTIES... INCLUDING THE TOWN OF BROWNBRANCH. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3695 9268 3675 9256 3662 9300 3669 9307 TIME...MOT...LOC 2132Z 248DEG 15KT 3672 9289 $$ HATCH
000 WWUS53 KSGF 112142 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 442 PM CDT THU SEP 11 2008 MOC067-153-213-112200- /O.CON.KSGF.TO.W.0170.000000T0000Z-080911T2200Z/ DOUGLAS MO-TANEY MO-OZARK MO- 443 PM CDT THU SEP 11 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR NORTHEASTERN TANEY...NORTHWESTERN OZARK AND SOUTHWESTERN DOUGLAS COUNTIES... AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO NEAR BRADLEYVILLE...OR 14 MILES EAST OF FORSYTH... MOVING NORTHEAST AT 15 MPH. THIS TORNADO WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN TANEY...NORTHWESTERN OZARK AND SOUTHWESTERN DOUGLAS COUNTIES... INCLUDING THE TOWN OF BROWNBRANCH. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3677 9295 3695 9268 3675 9256 3667 9288 TIME...MOT...LOC 2143Z 245DEG 13KT 3674 9286 $$ HATCH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Sep 11, 3:06 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Sep 11, 3:06 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 306 PM CDT THU SEP 11 2008 .DISCUSSION... SHORT TERM (THROUGH FRIDAY MORNING)... THE BEGINNING OF A WET WEEKEND IS UNDERWAY AS ONGOING RAINFALL ASSOCIATED WITH WARM AIR AND MOISTURE ADVECTION FROM THE SOUTH WILL CONTINUE TO PUMP FUEL FOR RAINFALL INTO THE REGION. IN ADDITION TO THE LOW LEVEL MOISTURE MOVING INTO THE REGION...A NICE TROPICAL FEED OF MOISTURE IN THE SOUTHWEST FLOW FROM LOWELL...IS CONTINUING TO BRING RELETIVELY DEEP MOISTURE INTO THE CENTER OF THE COUNTRY AS WELL. PLENTY OF MOISTURE AND DECIENT ISENTROPIC LIFT WITH CONDENSATION PRESSURE DEFICITS LESS THAN 20MB ACROSS CENTRAL MISSOURI SHOULD KEEP THE RAINFALL MACHINE RUNNING INTO FRIDAY. WHILE NOT EXPECTING ANY HEAVY RAINFALL INTO FRIDAY...THIS WILL ONLY HELP TO SET THE STAGE FOR THE WEEKENDS RAIN BY SATURATING ALREADY WET GROUND. HATCH LONG TERM (FRIDAY THROUGH THURSDAY)... THE MAIN FORECAST CONCERNS INCLUDE JUST HOW MUCH RAIN WILL FALL AND OVER WHAT TIME PERIOD AS A COLD FRONT AND HURRICANE REMNANTS WILL BOTH AFFECT THE CWA. EXPECT THE FRONTAL BOUNDARY TO REMAIN NORTHWEST OF THE CWA THROUGH EARLY SATURDAY. THIS FRONT HAS AMPLE MOISTURE AND LIFT TO WORK WITH AND WILL PRODUCE SOME VERY HEFTY RAINS. WHILE ITS CURRENT POSITION IS PROVIDING SOME DECENT RAIN TO PORTIONS OF THE CWA...EXPECT THAT THE APPROACHING SHORT WAVE TROUGH FROM THE WEST AS WELL AS THE EFFECTS OF HURRICANE IKE WILL ACT TO ACTUALLY PULL THE FRONTAL BOUNDARY AND MUCH OF ITS ASSOCIATED PRECIP FURTHER NORTH. THUS HAVE LOWERED POPS AND QPF AMOUNTS FOR MUCH OF THE CWA THROUGH SAT MORNING. EVEN WITHOUT THE DIRECT FRONTAL INFLUENCE...MAY HAVE TO WATCH FOR THUNDERSTORM DEVELOPMENT FRIDAY AFTERNOON AS TEMPERATURES WARM INTO THE MID 80S. WE MAY BECOME UNSTABLE ENOUGH TO SET A FEW STORMS OFF WAY OUT AHEAD OF THE BOUNDARY ITSELF. A SECONDARY SHORT WAVE WILL MOVE ACROSS THE NORTHERN PLAINS ON SATURDAY...HELPING TO PROPEL THE COLD FRONT TO THE SOUTH. THIS WILL ESSENTIALLY BRING THE PRECIPITATION ALONG WITH IT. AS THE FRONT WORKS SOUTH...IT WILL HAVE AN INCREASINGLY TROPICAL AIRMASS TO WORK WITH AS THE REMNANTS OF HURRICANE IKE MOVE UP INTO THE REGION. EXPECT WIDESPREAD HEAVY RAIN WITH THIS SYSTEM... PARTICULARLY BETWEEN 06Z SUNDAY AND 00Z MONDAY. THE SYSTEM SHOULD BE ACCELERATING AND SCOOT ON OUT BY MONDAY AFTERNOON. DESPITE THE ACCELERATION...RAINFALL RATES WILL BE QUITE HIGH AND AM A EXPECTING WIDESPREAD 4 TO 7 INCHES OF RAIN WITH MAXIMUM RATES APPROACHING 3 INCHES PER 6 HOURS. TEMPERATURES WILL BE QUITE COOL IN THE WAKE OF THE COLD FRONT...BUT DRY WEATHER LOOKS TO RETURN FOR THE REMAINDER OF THE FORECAST PERIOD. TEMPERATURES ON TUESDAY ARE OF PARTICULAR CONCERN AS THEY MAY DROP SUBSTANTIALLY DEPENDING ON THE OVERALL TIMING AND STRENGTH OF AN AREA OF SURFACE HIGH PRESSURE BUILDING IN. BARJENBRUCH && .AVIATION... FOR THE 18Z TAFS...CURRENT AREA OF PRECIPITATION AND IFR NOW OVER THE JOPLIN TERMINAL AND WILL SLOWLY SPREAD TO THE NORTHEAST THROUGH THE EVENING. DOWNSTREAM OBSERVATIONS AND MODELS ARE IN GOOD AGREEMENT AND HAVE KEPT MVFR TO IFR CONDITIONS ACROSS THE REGION THROUGH THE FORECAST PERIOD. WILL HAVE TO MONITOR OVERNIGHT CONDITIONS AS THERE MAY BE SOME BRIEF CLEARING OF THE LOW CEILINGS AFTER 12Z MAINLY FOR SPRINGFIELD. HATCH && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Sep 11, 1:00 PM CDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT THU SEP 11 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121800- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 100 PM CDT THU SEP 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THIS AFTERNOON AND EVENING. SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A COLD FRONT IS EXPECTED TO DROP SOUTH AND STALL ACROSS CENTRAL MISSOURI ON FRIDAY. THIS STATIONARY FRONT WILL THEN BE THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT. THOUGH WIDE SPREAD SEVERE WEATHER IS NOT EXPECTED ON FRIDAY...IF ENOUGH INSTABILITY CAN DEVELOP ACROSS THE AREA...A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE. HEAVY RAINFALL AND THE POTENTIAL OF FLOODING IS LIKELY THROUGH THE UPCOMING WEEKEND. PLEASE SEE THE LATEST FLOOD POTENTIAL OUTLOOK FOR MORE DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) HATCH
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 3:53 PM CDT | Tornado Warning | SGF | Taney | 37 min |
| Sep 11, 4:59 PM CDT | Tornado Warning | SGF | Douglas, Ozark, Taney | 46 min |
| Sep 11, 6:34 PM CDT | Tornado Warning | SGF | Douglas, Howell, Texas | 26 min |
| Sep 11, 6:48 PM CDT | Tornado Warning | SGF | Ozark | 42 min |
| Sep 11, 6:55 PM CDT | Tornado Warning | SGF | Ozark, Taney | 35 min |
| Sep 11, 6:58 PM CDT | Tornado Warning | SGF | Howell, Texas | 32 min |
Nearby
Tornado Warnings in Missouri, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.